Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 26, NWS Marquette, MI

September 24, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 24, 2018, 4:16 AM EDT for Schoolcraft County, Michigan. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2018, 4:16 AM EDT (08:16 UTC)
Expired
Sep 24, 2018, 2:00 PM EDT
In force
10 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WHUS43 KMQT 240816
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
416 AM EDT Mon Sep 24 2018

MIZ014-241800-
/O.NEW.KMQT.BH.S.0026.180924T0816Z-180924T1800Z/
Southern Schoolcraft-
416 AM EDT Mon Sep 24 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect until 2 PM EDT this afternoon. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Voss

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 24, 3:48 AM EDT, 28 minutes earlier.

Area forecast discussion, Sep 24, 3:48 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
348 AM EDT Mon Sep 24 2018

.SHORT TERM...(This evening through Monday)
Issued at 403 PM EDT SUN SEP 23 2018

WV imagery and RAP analysis indicated a shortwave trough moving
through the northern Rockies with nearly zonal mid/upper level flow
downstream across the rest of the northern CONUS. At the surface,
the cold front that moved through most of Upper Michigan last night
has stalled near KESC-KIMT. Abundant low clouds persisted across the
north with temps in the mid to upper 40s while sct-bkn cu prevailed
over the south allowing temps to climb into the lower to mid 60s.
Upslope easterly flow into north central Upper Michigan still
supported some patchy drizzle in the higher terain along with some
fog.

Tonight, a southerly low level jet will increase over the area
tonight in response to deepening low pressure ahead of the advancing
nrn Rockies shrtwv. Some pcpn may develop with the WAA pattern but
models 295k-305k isentropic progs suggest that mid level moistening
will remain north of Upper Michigan with mainly just low level
moisture persisting. So, no more than drizzle would be expected
where se to s flow upslopes, especially over the nrn Keweenaw
peninsula. Otherwise, temps will remain steady or slowly rise
tonight north as the winds veer.

Monday, any remaining low clouds or fog should dissipate during the
morning as low level mixing increases. Sunshine and WAA with gusty
southerly winds to around 25 mph will help push temps to around 70,
especially where downslope flow prevails near Lake Superior.

.LONG TERM...(Tuesday through Sunday)
Issued at 348 AM EDT MON SEP 24 2018

Ridging/positive height anomalies that extended from the Aleutians
toward the North Pole at the middle of last week have migrated to
the ne Pacific. During the week, this ridge will strengthen with a
huge positive height anomaly (350+dm at 500mb) developing over AK by
the weekend. This will force development of a deep trof downstream,
centered over central Canada, and an accompanying build up of
unseasonably cold air for so early in the season in that area as the
week progresses. With the height anomaly over AK closing off a mid-
level anticyclone, flow will tend to undercut it, and this will
probably work to prevent the unseasonably cold air building to the
nw from fully dumping into the Upper Lakes late this week into early
next week. In the meantime, temps this week on the whole will end up
blo normal as the southern edge of building cold air to the n
brushes the area due to the passage of several shortwaves. Today
will be the warmest day of the week. As the trof deepens across much
of Canada this week, several shortwaves will swing around the trof
and affect the Upper Lakes. The first Mon night/Tue morning, a
second following quickly late Tue/early Wed, a third late Thu/Thu
night, a fourth weak wave on Sat, and a fifth late Sun/early Mon.
Each wave will bring some shra to at least parts of the fcst area.
From a standpoint of pcpn amounts, it appears the second wave will
probably produce the greatest rainfall, occurring Tue aftn/evening.
The system early next week will likely be a significant pcpn
producer due to the strong temp contrast that will be present at
that time across the CONUS/southern Canada. However, at 6-7 days
out, it's uncertain where the corridor of heaviest pcpn will occur.

Beginning Tue/Tue night...at 12z Tue, cold front associated with the
first shortwave will extend roughly from eastern Lake Superior
across central Upper MI and will be accompanied by isold/sct -shra.
Rapid approach of the second shortwave into the Upper Mississippi
Valley/western Great Lakes by evening will begin to spin up a sfc
wave along the cold front which will have drifted to far se Upper MI
or northern Lake MI by that time. Strengthening band of mid-level
fgen as well as increasing upper divergence within right entrance of
upper jet streak extending from nw WI to James bay will support
increasing pcpn on the cold side of the sfc cold front during the
aftn/evening. Overall, models over the last couple of days have
trended a bit heavier/nw with this pcpn that will streak across
roughly the e half of Upper MI. However, the 00Z ECWMF is more
vigorous with the shortwave and thus farther nw with sfc low which
it tracks across far s central and eastern Upper MI. Result is a mdt
rainfall across much of the fcst area with 0.5-1 inch rainfall
amounts across a wide swath of w and central Upper MI. Given recent
model trends, fcst incorporated some of the 00z ECMWF. With a little
instability and decent forcing, included slight chc thunder s
central and se fcst area. This band of pcpn will quickly exit by
midnight Tue night. With 850mb temps falling to around 0C Tue night,
there could be some lake effect -shra, but recent large wave action
on the lake has mixed/cooled waters with the 3 mid lake buoys
showing water temps already down to 52F, 45F, 45F from w to e. While
there are certainly areas of warmer water, conditions will be
marginal for any lake effect -shra to develop Tue night.

Although a subtle shortwave passing Wed may generate isold -shra,
for most of the area, dry weather will prevail Wed into Wed night.
Next more significant shortwave will amplify toward the Upper
Mississippi Valley/Upper Lakes on Thu. Associated sfc low will track
from southern Manitoba Wed evening across northern Ontario thru Thu.
At least sct -shra will accompany the cold front across the fcst
area on Thu under decent deep layer forcing/70-80m height falls at
500mb. Behind the cold front, cyclonic flow and fairly deep moisture
with 850mb temps falling to at least 0C will support some lake
enhanced -shra for w to nw flow favored areas Thu night into Fri
morning. Some lake effect -shra may linger on into Sat for w wind
favored locations if consensus of 850mb temps of -4C works out.

Later Sun into Mon, shortwave originating in the flow undercutting
the strong mid-level high over AK will streak ene across the CONUS.
While this wave is not particularly strong as currently depicted in
medium range guidance due to its progression thru a more confluent
flow regime, the strong thermal contrast across the CONUS and
southern Canada may make this a mdt/hvy pcpn producer as it reaches
the Great Lakes. Track of the sfc wave is uncertain given that we're
6-7 days out in the fcst, but it appears Upper MI will be affected
by at least some of the pcpn associated with the wave at some point
Sun/Mon.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 138 AM EDT MON SEP 24 2018

Abundant low-level moisture and upslope winds will support IFR/LIFR
conditions through tonight at KCMX/KSAW. VFR conditions will
continue at IWD through most of the period and then rain and MVFR
conditions move in for Mon night. KCMX will quickly improve to VFR
late tonight. KSAW will maintain upsloping tonight but should
improve to MVFR early Monday morning as winds become southerly and
VFR by mid morning before MVFR conditions return by Mon evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 403 PM EDT SUN SEP 23 2018

Another cold front will approach from the west on Mon, and this will
keep winds mostly in the 20-30kt range, though the strongest winds
will shift to eastern Lake Superior tonight and Mon as winds become
southerly. There could be some gale force gusts over the eastern
part of the lake on Mon. With passage of the cold front Mon
night/early Tue, winds will shift to the nw at 15-25kt for Tue,
strongest over the e half of the lake. May be able to slip in a day
with winds mostly under 20kt on Wed before the next low pres system
moving e toward northern Ontario brings stronger winds of 20-30kt
again on Thu.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...Rolfson
AVIATION...07
MARINE...JLB
Hazardous weather outlook, Sep 24, 4:10 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
410 AM EDT Mon Sep 24 2018

MIZ001>007-009>013-084-085-251200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
410 AM EDT Mon Sep 24 2018 /310 AM CDT Mon Sep 24 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms over south central Upper
Michigan Tuesday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-251200-
Southern Schoolcraft-
410 AM EDT Mon Sep 24 2018

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday afternoon and
early evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-251200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
410 AM EDT Mon Sep 24 2018 /310 AM CDT Mon Sep 24 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-251200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
410 AM EDT Mon Sep 24 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday afternoon and
early evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.